Hi I have only been diagnosed with asthma not so long ago and for a few weeks I have been ill with a really bad cough which is interfering with my asthma. Occasionally when I cough I would struggle to breathe after and I would have to take a puff on my inhaler. My friend isn't being supportive anymore so it just makes me feel worse which makes me panic and I end up also having a panic attack. Because I have had to take my inhaler more does that mean it's not properly controlled? By the way I have had 2 attacks during lessons and it embarrasses me because everyone would be staring at me but at least my teacher is really nice. He keeps me calm and helps me get my breathing back to almost normal.

7 Replies

  • Hi there

    First of all it's good that your teacher helps; it wasn't always that way, trust me!

    Your inhaler is there to help you, but you will need time to learn your symptoms and how to manage them. I'm not sure of your age, but is there a school nurse or a nurse at your GP surgery who you can spend some time with to learn the best way for you to manage?

    As for your friends, they probably know even less about it so just don't quite know what to do or say to you, especially if they see you becoming distressed.

    If you can find the right support from medically qualified people, I'm sure you can let your asthma take a back seat & enjoy your life as you should.

    Good luck!

  • I should have added as well that the cough may not be interfering with your asthma as such. It might be caused by it, or it might be a sign of something that in turn becomes a trigger (a cold for example). It can all get quite complicated, but you will learn over time.

  • Coughing can be a symptom of asthma. It sounds like you are having an exacerbation so you probably need to see your doctor or asthma nurse. They will advise you on your melds or maybe prescribe you some steroids to get it under control.

  • Hi Emilia I think you need to go back to see thenurse or the GP. 2 attacks during lessons seems a lot to go through. School can be a stressful environment..may I ask what year you are in? you need time out me thinks^^

    Get time to adjust to this new diagnostic as well as revaluate your meds. Do you have a clear action plan?

    Phone the Asthma Uk helpline for the right course of action. Take care xx

  • Hi Happylondon, I am in year 7 just started a brand new school and yes I do have an action plan. I have had to take my inhaler a little more frequently these few days but yeah. Thanks for being so supportive!

  • Hi Emilia, Thank you for telling you were in year 7, hope you have a nice form tutor you can talk to. Don't forget what I said last time about the GP or Asthma Nurse informing the school so you can have time out..also asking your form tutor or head of year for an "Asthma friend." Some schools do that a girl in year 10/11 who has been through it and will help you out.

    What you don't want is not using your reliever because of being in class and feeling embarrassed, which is normal at school and then having an attack. You must use your reliever at the first signs and follow your action plan.

    The fact that you are talking to us on the Asthma Uk forum makes me think you're a clever girl and you are here among friends who have been through it all so we are happy to give our patient advice but in doubt your GP is your first port of call.

    Take care Emilia xxx

  • Thank you for all your support. You have helped me every step of the way so far and I am really grateful, thank you so much! About the form tutor thing, I am really scared of her and she is really strict, I get really nervous talking to people that I don't know. 

You may also like...